A CASE REPORT ON TELMISARTAN INDUCED HYPERKALEMIA
Raveena Rajesh* and Dr. Roshiny Thankam James
Hyperkalemia is defined as a serum potassium concentration greater than approximately 5.0-5.5 mEq/L. Levels higher than 7mEq/L can lead to significant hemodynamic and neurologic consequences; levels exceeding 8.5mEq/L can cause respiratory paralysis or cardiac arrest. The main signs and symptoms are dyspnea, palpitations, chest pain, nausea or vomiting, paresthesias. The hyperkalemia can be diagnosed by monitoring the serum potassium, ECG, complete blood count, metabolic profile. Hyperkalemia can be managed by increasing the potassium excretion using a cation exchange resin or diuretics or by correct the source of excess potassium. Telmisartan is an angiotensin receptor blocker used to treat hypertension which acts by inhibiting vasoconstrictor and aldosterone -secreting effect of angiotensin II. The common adverse effects are hyponatremia, hyperkalemia, upper respiratory tract infection, back pain, cough, impotence, increased sweating, palpitations, tachycardia, rash, dermatitis. It is contraindicated to some other drugs like ramipril, aliskiren, elagolix.
Keywords: Hyperkalemia, ARBs, Telmisartan, Angiotensin II.
[Full Text Article]